Florida, 2008

Hail in Florida, July 12, 2008

July 12, 2008 · NWS JAX · 1 event in 1 county or zone

A short wave upper level trough passed over the area during the late afternoon and evening hours around the northeast periphery of an upper level ridge to our west. The storm likely initiated along the sea breeze or an outflow over a moist and unstable airmass near a lingering surface trough that was over north Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave upper level trough passed over the area during the late afternoon and evening hours around the northeast periphery of an upper level ridge to our west. The storm likely initiated along the sea breeze or an outflow over a moist and unstable airmass near a lingering surface trough that was over north Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 12, 1:30 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 12, 1:30 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT SAT JUL 12 2008

.PUBLIC...STACKED LOW REMAINS CENTERED OFF THE CAROLINA COASTLINE
WITH MEAN TROUGH AXIS EXTENDING SOUTHWEST ACROSS NORTHEAST
FLORIDA. DOPPLER RADAR INDICATES GREATEST COVERAGE OF SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG AND PRECEDING THIS FEATURE...
ALTHOUGH THERE REMAINS ENOUGH MOISTURE AND DYNAMICAL LIFT
ASSOCIATED WITH BROAD CIRCULATION TO GENERATE ISOLATED SHOWERS
OVER SOUTH GEORGIA.

LITTLE CHANGE IS EXPECTED THROUGH THIS EVENING AS AFOREMENTIONED
LOW MEANDERS OFFSHORE WITH TROUGH AXIS ADVANCING SOUTHWARD OVER
THE FLORIDA PENINSULA. HAVE RESERVED POPS TONIGHT FOR NORTHEAST
FLORIDA AND PORTIONS OF SOUTHEAST GEORGIA SOUTH OF U.S. HIGHWAY
82.

STACKED LOW WILL APPROACH THE FLORIDA ATLANTIC WATERS ON SUNDAY
WITH UPSTREAM RIDGE BUILDING INTO THE SOUTHEAST REGION. DYNAMICS
AND MOISTURE LOOK RATHER UNIMPRESSIVE FOR SUNDAY EXCEPT FOR OUR
SOUTHERN-MOST ZONES WHERE SEA-BREEZES WILL LIKELY COLLIDE...THUS WILL
RESERVE SLIGHT CHANCE POPS FOR MOST OF JAX CWA.

SYNOPTIC PATTERN WILL LIKELY REMAIN PROGRESSIVE INTO EARLY NEXT WEEK.
SHORTWAVE RIDGE IS EXPECTED TO EXIT THE REGION SUNDAY NIGHT AS NEXT
IMPRESSIVE SHORTWAVE TROUGH AND ATTENDANT FRONTAL BOUNDARY DIVES
SOUTHEAST TOWARDS THE SOUTHEAST REGION. HAVE INCLUDED HIGH-END CHANCE
POPS ACROSS THE BOARD FOR MONDAY...BUT IF CONFIDENCE INCREASES...
MAY NEED CATEGORICAL POPS FOR MONDAY AFTERNOON. IN FACT...UNSETTLED
PATTERN WILL LIKELY EXTEND INTO TUESDAY (AND POSSIBLY FOR MUCH OF
NEXT WEEK).

.LONG TERM...ALTHOUGH MEDIUM RANGE MODELS ARE IN AGREEMENT WITH
ANOTHER STACKED LOW IMPACTING THE SOUTHEAST REGION THROUGH MUCH
OF THE EXTENDED PERIOD...THERE ARE ARE WIDE RANGE IN SOLUTIONS AS
FAR AS ACTUAL POSITION. THE DGEX SOLN BRINGS A STACKED LOW SLOWLY
NORTHWARD OVER THE NORTHEASTERN GULF OF MEXICO WHILE THE GFS SOLN
DEPICTS A STACKED LOW OVER THE MAINLAND (A WETTER FORECAST FOR JAX
CWA). WILL MAINTAIN CHANCE POPS...BUT HIGHER POPS MAY BE WARRANTED
IF GFS SOLN IS CORRECT.

&&

.AVIATION...DRY SLOT ALOFT HAS MADE ITS WAY INTO THE GA PORTION AND
NOW BEGINNING TO WORK ITS WAY INTO THE NE FL TERMINALS AS WELL. THIS
SHOULD LIMIT COVERAGE TO JUST VCTS FOR THE REMAINDER OF THE EVENING
HOURS WITH VFR CONDITIONS THEREAFTER. EARLY TSRA WHICH PROGRESSED
THROUGH THE GNV TERMINAL THIS MORNING HAS SHIFTED SOUTH BUT
ADDITIONAL ACTIVITY UPSTREAM WARRANTS CONTINUED TEMPO INCLUSION.

&&

.MARINE...SPLIT FLOW REGIME IN STORE AS TROUGH AXIS SLIPS
SOUTHWARD TONIGHT. SEABREEZE SHOULD DEVELOP ALONG SOUTHEAST
GEORGIA WITH MAINLY A WESTERLY TO NORTHWEST FLOW OVER THE FLORIDA
PORTION. SPEEDS SHOULD REMAIN LIGHT THROUGH THE WEEKEND WITH
TROUGH SETUP. LOCAL SURF SHOP REPORTS INDICATE SURF HEIGHTS WELL
ABOVE MODEL PROJECTIONS AND EXPECT THIS TREND TO CONTINUE THROUGH
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  96  71  92 /  10  10  30  40
SSI  74  89  74  89 /  20  10  20  40
JAX  70  91  71  92 /  20  20  20  40
SGJ  73  88  72  90 /  30  20  20  40
GNV  71  92  72  91 /  30  30  30  50
OCF  72  90  72  90 /  40  30  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZAPPE/DEESE/KEEGAN
Hazardous weather outlook, Jul 12, 3:55 AM EST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 AM EDT SAT JUL 12 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-130900-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
455 AM EDT SAT JUL 12 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...A MODERATE RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES
THROUGH THE WEEKEND...

...LOCALLY HEAVY RAINFALL EXPECTED FROM NUMEROUS THUNDERSTORMS
TODAY...

PATCHY MORNING FOG MAY REDUCE VISIBILITIES TO 1 TO 3 MILES BEFORE
DAYBREAK THIS MORNING...MAINLY OVER PORTIONS OF INLAND SOUTHEAST
GEORGIA.

LONG PERIOD SWELLS FROM HURRICANE BERTHA WILL IMPACT THE SURF ZONE
BY INCREASING THE THREAT OF RIP CURRENTS THROUGH THE WEEKEND. REFER
TO THE SURF ZONE FORECAST FOR MORE DETAILS.

NUMEROUS TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY THIS
AFTERNOON SOUTH OF INTERSTATE 10 OVER NORTHEAST FLORIDA. STORMS
ARE EXPECTED TO MOVE SLOWLY WITH PERIODS OF HEAVY RAINFALL
EXPECTED...ESPECIALLY WHERE THE SEA BREEZES WILL LIKELY MERGE THIS
AFTERNOON BETWEEN HIGHWAY 301 AND INTERSTATE 75.

THUNDERSTORM ACTIVITY WILL DECREASE SHARPLY BY LATE SATURDAY NIGHT
AND SUNDAY WITH ONLY ISOLATED SHOWERS AND STORMS EXPECTED. PATCHY TO
POSSIBLY AREAS OF FOG WILL BE LIKELY TONIGHT THROUGH EARLY SUNDAY
MORNING ESPECIALLY WHERE RAINFALL OCCURS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

LONG PERIOD SWELLS WILL KEEP AT LEAST A MODERATE RISK OF RIP
CURRENTS AT AREA BEACHES SUNDAY INTO EARLY NEXT WEEK.

A RETURN TO MORE NORMAL SCATTERED AFTERNOON AND EVENING THUNDERSTORM
ACTIVITY IS EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SPOTTERS MAY BE
REQUESTED TO SELF-ACTIVATE ON SATURDAY IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI

In the hours before

Special weather statement, Jul 12, 3:25 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 PM EDT SAT JUL 12 2008

FLZ020-021-122115-
HAMILTON-SUWANNEE-
425 PM EDT SAT JUL 12 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
SUWANNEE AND CENTRAL HAMILTON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 515 PM EDT...

AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF JENNINGS...MOVING
SOUTH AT 18 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND
JENNINGS...JASPER...WEST LAKE...SUWANNEE SPRINGS...SUWANNEE RIVER
STATE PARK...NEWBURN AND LIVE OAK THROUGH 515 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

CARROLL
Special weather statement, Jul 12, 3:28 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
428 PM EDT SAT JUL 12 2008

FLZ022-122115-
COLUMBIA-
428 PM EDT SAT JUL 12 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL COLUMBIA
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM
EDT...

AT 428 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF WATERTOWN...OR 6 MILES
EAST OF LAKE CITY...MOVING SOUTH SOUTHWEST AT 7 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND FIVE POINTS...WATERTOWN...LAKE
CITY AND COLUMBIA THROUGH 515 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

CARROLL
Local storm report, Jul 12, 3:34 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
434 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       MAYPORT                 30.38N 81.41W
07/12/2008  M1.00 INCH       DUVAL              FL   OTHER FEDERAL

            THE OBSERVER AT THE MAYPORT NAVAL AIR STATION REPORTED AN
            INCH OF RAIN IN 20 MINUTES.

&&

PP
Special weather statement, Jul 12, 4:13 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
513 PM EDT SAT JUL 12 2008

FLZ022-122200-
COLUMBIA-
513 PM EDT SAT JUL 12 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL COLUMBIA
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM
EDT...

AT 513 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF WINFIELD...OR 8
MILES NORTH OF LAKE CITY...MOVING WEST AT 11 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WATERTOWN...LAKE CITY...
FIVE POINTS...WINFIELD AND SUWANNEE VALLEY THROUGH 600 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Local storm report, Jul 12, 4:28 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
528 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HEAVY RAIN       5 E ARLINGTON           30.33N 81.52W
07/12/2008  M2.53 INCH       DUVAL              FL   ASOS

            CRAIG ASOS RECORDED 2.53 INCHES OF RAIN THIS AFTERNOON.

&&

PP
Local storm report, Jul 12, 4:31 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
531 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HEAVY RAIN       5 E ARLINGTON           30.33N 81.52W
07/12/2008  M4.27 INCH       DUVAL              FL   ASOS

            CRAIG ASOS RECORDED 4.27 INCHES OF RAIN IN THE PAST 24
            HOURS.

&&

PP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbia

When
July 12, 5:02 PM EST
Where
Columbia County, 5.9 mi NW of Bass
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.150, -82.780

A spotter reported nickel size hail and wind gusts to 47 mph. Minor damage was observed with localized flooding near Godbold Avenue and Satellite Lane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102986.